Drug Overdose Treatment
Treatment will be dictated by the specific drug taken in the overdose. Information provided about amount, time, and underlying medical problems will be very helpful.
- The stomach may be washed out by gastric lavage (stomach pumping) to mechanically remove unabsorbed drugs from the stomach.
- Activated charcoal may be given to help bind drugs and keep them in the stomach and intestines. This reduces the amount absorbed into the blood. The drug, bound to the charcoal, is then expelled in the stool. Often, a cathartic is given with the charcoal so that the person more quickly evacuates stool from his or her bowels.
- Agitated or violent people need physical restraint and sometimes sedating medications in the emergency department until the effects of the drugs wear off. This can be disturbing for a person to experience and for family members to witness. Medical professionals go to great lengths to use only as much force and as much medication as necessary. It is important to remember that whatever the medical staff does, it is to protect the person they are treating. Sometimes the person has to be intubated (have a tube placed in the airway) so that the doctor can protect the lungs or help the person breathe during the detoxification process.
- For certain overdoses, other medicine may need to be given either to serve as an antidote to reverse the effects of what was taken or to prevent even more harm from the drug that was initially taken. The doctor will decide if treatment needs to include additional medicines.
Self-Care at Home
Home care should not be done without first consulting a doctor or poison expert.
- For some accidental drug overdoses, the local poison control center may recommend home therapy and observation. Because of the potential for problems after some overdoses, syrup of ipecac or other therapies should not be given unless directed by a medical professional.
- Most people have telephone access to a local poison control center. Locate the closest one to you through the American Association of Poison Control Centers.
- Anyone who has small children at home should have the "poison line" telephone number readily available near the telephone.
- People who take a drug overdose in an attempt to harm themselves generally require psychiatric intervention in addition to poison management. People who overdose for this purpose must be taken to a hospital's Emergency Department, even if their overdose seems trivial. These people are at risk for eventually achieving a successful suicide. The sooner you intervene, the better the success of avoiding suicide.
Next Steps Follow-up
Everyone who suffers an overdose needs to be seen by his or her doctor for follow-up. In part this is to ensure that there are no delayed injuries to any organ system. It is also to make sure that prevention against a recurrence is in place.
- After an intentional drug overdose has been managed and the person is out of danger, psychiatric care needs to be provided. The abuser of illicit drugs should also be considered for a mental health evaluation. Finding a support group for a psychiatric or substance abuse problem can be very helpful.
- For children, the experience of being treated for an overdose may have been frightening. They need help in coping with the trauma as well as learning from the mistake. Following up with their pediatrician can reduce anxiety and also be a good learning experience. The same is true for their parents. Do not point fingers or assign guilt. Use the follow-up visit to discuss prevention and safety.